Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
allysaurus

Going off birth control pills caused my cystic acne?

I went on BCP (Ortho Tri-Cyclen Lo) for about 3 months over a year ago to regulate my periods which weren't even that irregular (thanks a lot, gyno). I developed a disease called Erythema Nodosum which caused these giant black, painful sores that looked like bruises all over my leg, swelled up my ankles...I couldn't walk a week and had to take antibiotics to make it go away. Obviously I went off the pill. About a month later, I experienced two weeks of ridiculous nausea...I couldn't sit in a car and everytime I walked I felt like I was going to throw up or pass out. I took a bunch of pregnancy tests because I was sooo convinced I was pregnant (but I wasn't).

Then a couple months after that...maybe 6 months ago...I started developing cystic acne along my T-zone. Before I went on the pill, I got the occasional zit but they were short-lived ones that went away on their own. Looking back, I don't even think I used any pimple cream or ANYTHING because these zits were TINY and never bothered me. Now, I can't imagine life without my one-hour facial regime. I'm constantly battling giant cysts on my forehead, nose and chin.......if I go a night without putting on my Mario Badescu products, my face becomes a disaster.

I've done a little research online and apparently going off the pill CAUSES cystic acne in some people? WHAT????? How long does this hormonal imbalance last? This is ridiculous....I've been off the pill for over a YEAR...and I was only on it for a couple months to begin with. Looking back on my pre-pill days...I realize just how clear my skin was and what bad shape it's in now. Anyone else in this situation? It's just so hard for me to accept that my body STILL hasn't readjusted from my BCP days...when will it? Will I ever get back the skin I used to have?

Share this post


Link to post
Share on other sites

Unfortunately, coming off of birth control can cause acne flares and/or cysts. It happened to me, too. I can't give you a timeline of when it will stop, but there are ways to combat it. If your cystic acne is a hormonal imbalance, have you taken a deep look into your lifestyle? Are you eating a lot of processed foods? Drinking a lot of alcohol? Do you exercise and get enough rest? Are you stressed? Do you take any other medications? There are homeopathic and medicinal ways to help regulate hormones other than birth control that you can read about here and discuss with your doctor. There's a wealth of information regarding hormonal acne on the board that could help. The best places to look are the hormonal, nutritional, and adult acne sections. Best wishes to you!

Share this post


Link to post
Share on other sites

Thanks for the speedy response!

My finals are coming up and summer break is just around the corner...I hope to do a lot of research on this board and figure out some good nutritional supplements to take etc.

It's actually thru this board that I discovered that going off BCP can cause acne. I'm mostly just confused because I only took it for a couple of months...from Sept-Dec of 2007. I don't understand how my skin just seems to be getting worse, even after so long. Most of the responses are from women in their 30s who have been taking BCP for decades......how has my body not been able to bounce back from a few months of hormone level changes?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×